Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Jul 16, 2021, 2:02 PM MDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 2:02 PM MDT (20:02 UTC)
- Expired
- Jul 16, 2021, 2:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
The radar
The Holloman AFB radar (KHDX), 95 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241 WWUS85 KABQ 162002 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 202 PM MDT Fri Jul 16 2021 NMZ239-162045- Eastern Lincoln County- 202 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL 245 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near Tinnie, or 30 miles east of Ruidoso, moving south at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hondo, Tinnie and Sunset. This includes Highway 380 near Mile Marker 107. && LAT...LON 3342 10528 3349 10508 3324 10491 3314 10521 TIME...MOT...LOC 2002Z 338DEG 9KT 3339 10515 $$ KJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:50 AM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 16, 11:50 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1150 AM MDT Fri Jul 16 2021 .AVIATION... 18Z TAF CYCLE Scattered to numerous showers and thunderstorms dominate the afternoon TAF cycle once again, with storms initiating across the high terrain before spreading to adjacent valleys. High pressure over NM will weaken and degrade, causing storm motions to be erratic and slow-moving, creating locally heavy rainfall in addition to gusty downburst winds. Brief MVFR cigs/vsbys will be possible in and around stronger storms. Activity is expected to continue into the overnight hours, diminishing after 06Z areawide but a few storms could linger through 09Z. Drier air will limit convective potential across northwest portions of the state but a stray shower or thunderstorm cannot be ruled out. 12 && .PREV DISCUSSION...332 AM MDT Fri Jul 16 2021... .SYNOPSIS... High pressure aloft is currently located over western Arizona, but it will gradually build back over New Mexico today before swelling over Colorado on Saturday. Despite this area of strengthening high pressure, plenty of monsoon moisture will remain over much of the state for daily rounds of thunderstorms in the afternoons and evenings. Areas on the northwestern plateau of New Mexico and the southeastern plains would likely observe the fewest number of storms while the southwestern and northern mountains see the most. Temperatures will stay near to slightly below average today and Saturday with most readings reaching the 80s and low to mid 90's. High pressure will shift north of New Mexico next week with moisture continuing to feed into the state. This will allow temperatures to trend slightly cooler with scattered thunderstorms continuing over much of western and central New Mexico. && .DISCUSSION... SHORT TERM...(TODAY AND SATURDAY)... Daily rounds of scattered to numerous showers and thunderstorms will continue as the upper high becomes less organized and drifts over NM today, then builds and recenters over southwest CO on Saturday. High temperatures will vary from near normal to as much as 6 degrees below normal each day, and storm motions will be slow and variable. Models depict multiple disturbances embedded in the periphery of the ridge, which will help to invigorate showers and storms. One of the more impressive disturbances is evident on water vapor imagery this morning over southwest NM and southeast AZ, where a Flash Flood Watch remains in effect for our southwest mountains and especially their burn scars. Locally heavy rain will also be possible this afternoon and evening across southern and eastern parts of our CWA, where precipitable water values will be near and over 1 inch. As the upper high center shifts over CO on Saturday, PWATs will climb between 1-1.45 inches across the forecast area with a risk of locally heavy rainfall areawide. LONG TERM...(SUNDAY THROUGH THURSDAY)... The dome of high pressure will strengthen more into Sunday as it shifts over the tri-state area of UT/WY/CO. Healthy PWATs of 0.9 to 1.1 inch will be common across the forecast area with higher values exceeding 1.3 inches in the eastern plains, and this will fuel another round of scattered to numerous storms. Storms would yet again favor the southwestern and northern mountains of NM, and motions will tend to drift south or southwestward at about 5 to 15 mph Sunday. This motion could limit the number of storms over the eastern plains to an extent while giving a slight boost to the middle Rio Grande valley as cells roll off of the Jemez and southern Sangre de Cristos. Little movement of the centroid of the upper high is expected into Monday, but the feature will stretch and elongate more on a north- south axis. During this time attention will also start to shift eastward in the central to southern plains of the nation where a retrograding upper trough will be found sliding westward. This will start to introduce an easterly low level flow into these areas and even over parts of NM. Near to above normal PWATs will stay put, but there could be a subtle hint of subsidence preceding the westward moving trough, potentially causing a slight decrease in storm coverage compared to Sunday. The upper high will slowly pivot its axis to a more west-east orientation Tuesday, Wednesday and Thursday while the southern plains trough/low continues westward. Deterministic model members all depict the feature moving into TX during this time frame, but the potential arrival of the feature into NM (or areas due south) remains uncertain. The GFS ensemble reveals a spoke of slightly drier air (perhaps accompanied by subsidence) preceding the arrival of the low in eastern NM on Tuesday, but moisture looks to quickly ramp back up to, or above, seasonal PWAT averages there by Wednesday and Thursday. POPs have been limited in the eastern plains, given the uncertainties with dry air and subsidence, not to mention the less favorable storm motions toward the high terrain to the west. Lowering pressure heights would also drop temperatures a bit more below normal. 44/52 && .FIRE WEATHER... Monsoon moisture will remain in place the next 7 days as the upper high center meanders around the southern and central Rockies. Disturbances embedded in the ridge will help trigger convection day today, and there will be a risk of locally heavy rainfall and burn scar flash flooding each day. The mountains look to accumulate over an inch of rain this weekend through next week, with lighter amounts down to a quarter inch elsewhere, and only spotty wetting precip on southern parts of the east central plains and middle Rio Grande Valley. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ208-209-241. &&
Hazardous weather outlook, Jul 16, 3:33 AM MDT, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 333 AM MDT Fri Jul 16 2021 NMZ201>241-171100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 333 AM MDT Fri Jul 16 2021 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today through the evening with the southwestern and northern mountains of New Mexico observing more numerous storms. Storm motions will be slow and rainfall could become locally heavy. This may lead to localized areas of flash flooding, especially over and near recent wildfire burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous thunderstorms are expected each afternoon and evening over much of western and central New Mexico. Storm motions will remain slow with a continued threat of locally heavy rainfall, small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report their observed rainfall amounts and any signs of flash flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
In the hours before
Special weather statement, Jul 16, 12:42 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1242 PM MDT Fri Jul 16 2021 NMZ211-161915- Jemez Mountains- 1242 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANDOVAL COUNTY UNTIL 115 PM MDT... At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Jemez State Monument, or 12 miles west of Los Alamos, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Fenton Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3592 10679 3603 10667 3595 10639 3569 10647 TIME...MOT...LOC 1842Z 303DEG 12KT 3585 10653 CA
Special weather statement, Jul 16, 12:52 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1252 PM MDT Fri Jul 16 2021
NMZ215-227-161915-
East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas
Including Raton Pass-
1252 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
115 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Stonewall, or 28 miles southwest of Trinidad, moving
southeast at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Vermejo Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3695 10471 3676 10494 3698 10511 3700 10507
3699 10505 3699 10479
TIME...MOT...LOC 1852Z 313DEG 6KT 3696 10496
CASpecial weather statement, Jul 16, 1:14 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Fri Jul 16 2021
NMZ227-162000-
Johnson and Bartlett Mesas Including Raton Pass-
114 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 200 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugarite Canyon State Park, or 11 miles northeast of Raton. This
storm was drifting to the southeast.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Sugarite and Sugarite Canyon State Park.
This includes the following highways...
Interstate 25 between Mile Markers 458 and 460.
Highway 64 between Mile Markers 367 and 368.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3694 10388 3675 10415 3685 10431 3687 10433
3688 10436 3689 10437 3693 10436 3693 10438
3692 10438 3692 10441 3699 10453 3700 10402
TIME...MOT...LOC 1914Z 308DEG 4KT 3697 10426
KJSpecial weather statement, Jul 16, 1:18 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Albuquerque NM 118 PM MDT Fri Jul 16 2021 NMZ226-239-162000- Eastern Lincoln County-South Central Mountains- 118 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL 200 PM MDT... At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Arabela, or 27 miles northeast of Ruidoso, moving southeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Tinnie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3350 10534 3358 10523 3345 10502 3330 10520 TIME...MOT...LOC 1918Z 331DEG 13KT 3349 10524 KJ
Special weather statement, Jul 16, 2:00 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Albuquerque NM 200 PM MDT Fri Jul 16 2021 NMZ215-228-162045- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 200 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND SOUTHWESTERN COLFAX COUNTIES UNTIL 245 PM MDT... At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Black Lake, or 27 miles east of Taos, moving south at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Angel Fire, Ocate and Ojo Feliz. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3636 10523 3641 10501 3615 10477 3603 10517 TIME...MOT...LOC 2000Z 338DEG 10KT 3633 10510 KJ
Special weather statement, Jul 16, 2:02 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 202 PM MDT Fri Jul 16 2021 NMZ239-162045- Eastern Lincoln County- 202 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL 245 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near Tinnie, or 30 miles east of Ruidoso, moving south at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hondo, Tinnie and Sunset. This includes Highway 380 near Mile Marker 107. && LAT...LON 3342 10528 3349 10508 3324 10491 3314 10521 TIME...MOT...LOC 2002Z 338DEG 9KT 3339 10515 KJ
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:11 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 34 min |
| Jul 15, 6:51 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 114 min |
| Jul 16, 12:27 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 16, 12:42 PM MDT | Special Weather Statement | ABQ | Los Alamos | 33 min |
| Jul 16, 12:52 PM MDT | Special Weather Statement | ABQ | Colfax | 23 min |
| Jul 16, 1:14 PM MDT | Special Weather Statement | ABQ | Colfax | 46 min |
| Jul 16, 1:18 PM MDT | Special Weather Statement | ABQ | Lincoln | 42 min |
| Jul 16, 2:00 PM MDT | Special Weather Statement | ABQ | Mora | 45 min |
| Jul 16, 2:25 PM MDT | Special Weather Statement | ABQ | Union | 50 min |
| Jul 16, 3:01 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Jul 16, 3:13 PM MDT | Special Weather Statement | ABQ | Mora | 47 min |
| Jul 16, 3:29 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Jul 16, 3:57 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Jul 16, 4:32 PM MDT | Special Weather Statement | ABQ | Harding | 28 min |
| Jul 16, 4:36 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 3 hr |
| Jul 16, 5:41 PM MDT | Areal Flood Advisory | ABQ | Valencia | 3 hr |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.